Tornadoes · United States · North Dakota · 2025
EF1 tornado, Revere, North Dakota, August 8, 2025
This EF1 tornado ran 1.1 miles across Griggs County on August 8, 2025, touching down at 3:04 AM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 8, 2025
- Touchdown
- 3:04 AM CDT (08:04 UTC)
- Lifted
- 3:05 AM CDT (08:05 UTC)
- On the ground
- 1 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Griggs County
- Touchdown point
- 47.375, -98.264
- Lift-off point
- 47.382, -98.243
- Record number
- 2508080204-01
The damage survey
10 damage points were recorded along this path by NWS BIS and NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 110 mph.
- Large main branches on shelterbelt trees snapped. General direction of damage is towards the east and northeast. A grain bin is dented near this location.
- Well built structure approximately 9 months old. Main damage is to the west side of the building. Adjacent soybean field does not show damage path.
- Newer pole barn with primary damage on west side. Part of building fell on combine. Adjacent soybeans show no path.
- Grain dryer fell towards the west. This was probably due to bins protecting it were destroyed in a previous storm. Therefore, it and its grain legs to aother adjacent bin were completely exposed. When the grain legs blew down, they took the dryer down along with, thus toppling it in that direction.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A QLCS type mesoscale convective system brought widespread severe thunderstorm winds to eastern ND, along with, multiple brief tornadoes during the early morning hours.
This QLCS tornado was likely rain wrapped with the starting location approximated based on high resolution satellite imagery with scouring occurring in a wheat field. The tornado moved to the northeast and destroyed a 120 ft by 60 ft pole barn. Max estimated wind is 110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Aug 8, 12:50 AM CDT, 2 hours 14 minutes earlier. Its key messages:
- Significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley.
- With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms.
- Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible.
Area forecast discussion, Aug 8, 12:50 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1250 AM CDT Fri Aug 8 2025 .KEY MESSAGES... - Significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley. - With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms. - Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. && .UPDATE... Issued at 954 PM CDT Thu Aug 7 2025 Storms along the Canadian border have moved north and dissipated, but another complex is already moving through north central ND. Should be approaching the Devils Lake Basin around midnight or so. Adjusted POPs a bit more for current radar trends. Pretty high MU CAPE over 3000 J/kg and decent shear at 30 kts, so think storms will continue to hold together as they move into our northwestern counties. UPDATE Issued at 642 PM CDT Thu Aug 7 2025 Supercell thunderstorms firing along the warm front near the Canadian border have impacted our far northwest, and will continue to monitor for any additional development or rotation as we go through the next few hours. CAMs have that activity lifting north into Canada by late evening, with our next round coming out of eastern MT and not moving in until late tonight/early Friday morning. Still quite a lot of uncertainty with how storms evolve, so will keep a close eye as the night goes on. && .DISCUSSION... Issued at 320 PM CDT Thu Aug 7 2025 ...Synopsis... Synoptically, a transient ridge is propagating across the Northern Plains this afternoon, with troughing over the northern US Rockies. To our west, the main 500 mb wave responsible for tonights severe weather is still over MT, but a weaker one is near the MT/ND/Canadian border. At the surface, southeast winds have overspread the Northern Plains, with a warm front set up from near Beach northeastwards towards Minot into Pembina, slowly pushing northward. Recent mesoanalysis in the warm sector shows dew points rising in to the mid 70s, with MLCAPE of 3000 - 4000 J/Kg, which showcases just how buoyant of an airmass is in place this afternoon across much of ND. ...Severe Tonight... The main area of initial storm initiation looks to be west of this FA, closer to the surface low and warm front in western/central ND. This would be somewhere near Williston to Minot and points to the south. Even further west back into MT, more storms are expected to develop on the high plains closer to the stronger 500 mb wave upstream. These two areas of storm development will push east through the evening. How this evolves is still uncertain. The initial area of concern this evening in western/central ND would foster supercell development. Could one of these hold together into the Devils Lake Basin? Theoretically, but the chances of that seem to be low. Of more interest is that as long as this initial activity does not grow upscale, it will leave a fairly intact environment for the approaching storms from MT. With a buoyant airmass in place and strong shear, this would foster the incoming convection from MT to propagate through ND in a linear mode. Based on the environment of 4000 J/Kg of MUCAPE, along with sufficient 0-3 Km shear of 30 knots and DCAPE of 1200 - 1400 J/Kg, this could be a potentially intense linear segment when it arrives in this FA, with gusts to 80 mph on the table, along with QLCS tornado potential along the leading edge of the line. One thing that should be reiterated is that there remains significant uncertainty in how tonight plays out. However, if storms are able to fully utilize the environmental ingredients that are in place, especially on the North Dakota side of the FA, high end severe weather could occur. Uncertainty revolves around two main points. 1) How do storms ahead of the MCS, if any impact the environment? This mornings guidance had storms in ND this afternoon growing upscale and pushing east earlier, wiping out the environment. Most guidance has backed off this idea, leaving a much more favorable environment in place for the approaching MCS to utilize. The degree of storm coverage ahead of the approaching MCS will determine its severity. 2) While the MCS will be traversing through a prime environment upstream, especially if only a few supercells develop, the environment does become less favorable in this FA, especially on the MN side of the river. In MN, 0-3 km shear in particular drops down in the 20 knot range or even a little lower. However, the degree of instability (still near 3000 J/Kg of CAPE) along with the potential for a well established, mature MCS to push into the region counter the thought that it will weaken quickly. This means predictability is quite low with how far east the severe threat holds together, or in the case of a high end event, how far east significant severe wind gusts hold together. ...Flooding Potential Overnight... Some areas of our FA have recently seen significant rainfall (2-5 inches), particularly in the southeastern portions of ND. While this is a secondary threat to the anticipated severity of the linear segment,it is worth a mention. Storm motions appear quick enough to limit this threat, especially for rural areas. This is something that will need to be monitored though, as area webcams do show sitting water in ditches in spots, and recent heavy rainfall has produced a flurry of flooding reports in places such as Fargo and along I94 the past several days. ...Severe Friday... Another round of severe weather is expected on Friday. How this evolves is questionable, as what happens tonight will play a major role in how things play out. Convective debris leftover in the morning may limit destabilization, while at the same time the front may push through quick enough keeping storms on the MN side of the FA. Shear profiles still support an all hazards day, but shear vectors would indicate a messier mode with time, which should limit maximum hail sizes and the tornado threat. As storms grow upscale, we could again see a wind threat develop with 0-3 Km shear in excess of 30 knots and DCAPE near 1000 J/Kg. However, by the time this occurs this may be in our far northeast, or entirely east of our FA, limiting potential impacts from any higher end wind gusts. Much like today, many questions surround tomorrows convective evolution. Once we see what happens tonight, predictability for tomorrows severe threat will increase substantially. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1248 AM CDT Fri Aug 8 2025 The mature MCS bearing west to east along/near the terminal corridor is the aviation weather focus for the late night and morning. The system brings brief IFR with strong to severe NW wind gusts shifting back SE in the wake. Approximate timing gets storms the the MN border around 08Z and east of BJI around 12Z. Predictability is lower on storm clusters farther south and west later in the morning. MVFR stratus is set to fill in behind the storms and within the front/inverted trough tied to low pressure moving south of the region. Ceiling attempts to grind up into VFR during the afternoon with some renewed shower activity possible. NW wind follows the low pressure system Friday night. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR DISCUSSION...Rafferty AVIATION...JR/BT
Hazardous weather outlook, Aug 7, 3:36 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 PM CDT Thu Aug 7 2025 MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 336 PM CDT Thu Aug 7 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The potential exists for significant severe weather overnight, with high winds being the primary threat, especially in eastern North Dakota into the Red River Valley. With already primed soils in some areas of southeastern ND and west central MN, localized flooding may occur tonight due to additional rain from thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ006-009-017-024-032-082045- Lake Of The Woods-North Beltrami-South Beltrami-Hubbard-Wadena- 336 PM CDT Thu Aug 7 2025 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight The potential exists for severe weather overnight, with high winds being the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe weather is again forecasted for Friday afternoon and evening, with all hazards of severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Aug 8, 1:40 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
140 AM CDT Fri Aug 8 2025
NDZ006-007-014-015-054-080745-
Benson ND-Towner ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
140 AM CDT Fri Aug 8 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...
SOUTHEASTERN TOWNER...WESTERN CAVALIER AND RAMSEY COUNTIES THROUGH
245 AM CDT...
At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clyde to 6 miles northeast
of Penn to near Minnewaukan. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Fort
Totten, and Minnewaukan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 700 AM CDT for northeastern North Dakota.
&&
LAT...LON 4824 9920 4873 9919 4895 9826 4839 9824
4793 9865 4788 9956
TIME...MOT...LOC 0640Z 252DEG 26KT 4872 9901 4830 9902 4800 9932
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ThomasThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 00:00Z
8.1 hours before the tornado, 197 km from the path. August 8, 2025.
- Mixed-layer CAPE
- 2718 J/kg
- Mixed-layer CIN
- -56 J/kg
- Surface CAPE
- 4512 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.1
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Rands (S32), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 72 km away, was scanning. The volume nearest the touchdown began at 08:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of August 8, 2025
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 8 | 3:06 AM CDT | EF0 | Griggs, ND | 0.6 | 20 | |||
| August 8 | 3:47 AM CDT | EF0 | Grand Forks, ND | 2.1 | 20 | |||
| August 8 | 3:47 AM CDT | EF1 | Traill, ND | 3.9 | 100 | |||
| August 8 | 3:48 AM CDT | EF1 | Grand Forks, ND | 1.3 | 100 | |||
| August 8 | 3:48 AM CDT | EF1 | Grand Forks, ND | 3.0 | 75 | |||
| August 8 | 3:51 AM CDT | EF1 | Grand Forks, ND | 4.8 | 70 | |||
| August 8 | 3:54 AM CDT | EF1 | Grand Forks, ND | 2.0 | 30 | |||
| August 8 | 3:55 AM CDT | EF0 | Grand Forks, ND | 0.2 | 20 | |||
| August 8 | 3:57 AM CDT | EF0 | Grand Forks, ND | 0.2 | 20 | |||
| August 8 | 4:05 AM CDT | EF0 | Grand Forks, ND | 0.1 | 30 | |||
| August 8 | 4:12 AM CDT | EF1 | Grand Forks, ND to MN | 4.0 | 400 | |||
| August 8 | 4:12 AM CDT | EF1 | Grand Forks, ND to MN | 5.7 | 50 | |||
| August 8 | 5:41 PM EDT | EF0 | Hillsborough, FL | 0.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.